Maryland, 2003

Hail and Damaging Winds in Maryland, August 27, 2003

August 27, 2003 · NWS LWX · 9 events in 7 counties and zones

Thunderstorms with high winds, frequent lightning, and hail moved through much of Maryland during the evening of the 27th. In Allegany County, a large tree was downed onto a road in Cumberland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$17,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds, frequent lightning, and hail moved through much of Maryland during the evening of the 27th. In Allegany County, a large tree was downed onto a road in Cumberland. In Frederick County, a man on the 15th hole at the Maryland National Golf Course near Middletown was injured when lightning struck nearby. The bolt caused him to fall down and hit his head. He lost feeling in his legs for a while and was transported to a local trauma center. In Baltimore County, lightning struck the cupola on historic Sheppard Pratt Hospital in Towson. A 4-alarm blaze ensued and 60 people had to be evacuated from the structure. One person was injured during the evacuation. In addition, another bolt struck about 100 feet away from Carroll Manor Elementary School in Baldwin. The bolt damaged the electrical system at the school. In Howard County, a tree was downed onto Ellicott Mills Drive in Ellicott City. In Montgomery County, penny sized hail fell in Aspen Hill. In Prince George's County, trees were downed in Beltsville, Rockville, and Kensington. In St. Mary's County, trees and power lines were downed in Clements, Morganza, and Budds Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 27, 2:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED AUG 27 2003

...SHORT TERM (TNGT AND THU)...

BUSY SHIFT TODAY WITH MONITORING STORMS THIS MORNING...THEN TRYING
TO FIGURE OUT WHAT WILL HAPPEN FOR THE REMAINDER OF THIS AFTERNOON
AND EVENING. SATL IMAGRY SHOWS IMPRESSIVE SVR STORM COMPLEX OVER
ERN-CNTRL OH...WITH LATEST REPORTS OF LARGE HAIL...2.75 IN...
COMING FROM EASTERN OH. THIS SVR COMPLEX IS HEADING EAST AND WHILE
THERE IS SOME QUESTION ON WHETHER IT WILL HOLD TOGETHER...THE
AIRMASS REMAINS UNSTABLE OVER ERN OH/WRN PA/NRN WV...WHICH SHOULD
SERVE AS A BREEDING GROUND FOR NEW THUNDERSTORM ACTIVITY. HAVE
ISSUED AN SPS REGARDING THIS.

THE WEATHER OVER THE CWA IS LIKE A TALE OF TWO CITIES. EARLIER
CONVECTIVE FROM THIS MORNING HAS STABLIZED THE AIRMASS ACROSS ABOUT
THE NRN HALF OF THE CWA WITH READINGS IN THE 70S/L80S...WHILE THE
SRN PORTION REMAINS VERY WARM...LOWER 90S...AND MOIST. MID-LEVEL CLD
DEBRIS HAS SET UP A WEAK DIFFERENTIAL HEATING BOUNDARY AND
THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT. FOR THAT REASON AND
THE PRESENCE OF THE ERN OH STORM COMPLEX...AND AFTER COORDN WITH
SPC...WILL LET WATCH STAND UNTIL 4 PM. HOWEVER...COULD ENVISION
ANOTHER SVR BOX FOR THE MID-ATLC LATER THIS AFTERNOON INTO EARLY
EVENING.

FOR TONIGHT...BEST POTENTIAL FOR CONVECTION WOULD BE EARLY ...BEFORE
MIDNIGHT...FOR WRN/SWRN PORTION OF CWA. WL KEEP SLGT CHC TRW UNTIL
ABOUT 05Z FOR THOSE AREAS. OTHERWISE...WL GO DRY FOR TONIGHT WITH
NOT MUCH CHANGE FROM PRVS PACKAGE...OTHER THAN SKY COVER AND TEMPS.

FOR THU...FRONT SHOULD BE THROUGH MOS OF THE CWA BY 12Z BUT THEN
STALL ACROSS THE SRN THIRD OF THE CWA. THEN THROUGH THE DAY ON
THU...NCEP GUIDNANCE FROM GFS/ETA SUGGEST SLOW MOVEMENT OF THE FRONT
BACK TO THE NORTH AS A WEAK WARM FRONT. IN FACT...MDL 85H FIELDS
SHOW THETA-E RIDGE JUST NORTH OF THE SFC FNT PSN THAT COULD ALLOW
FOR AFTN CONVECTION TO RE-FIRE ON THU AFTER 18Z. OTHER THAN THE WEAK
WARM FNT...IT WILL BE HARD TO PINPOINT WHERE CONVECTION WILL FIRE ON
THU...AND UPPER SUPPORT NOT QUITE AS GOOD AS LAST FEW DAYS. SO WL GO
SLGT CHANCE FOR POPS ON THU AFTN. NE PORTION OF CWA MIGHT REMAIN N
OF FNT ALL DAY...AND HENCE HAVE THE LEAST CHC OF PCPN ON THU UNDER
NE FLOW.

SMZ

.LONG TERM THURSDAY NIGHT THROUGH WEDNESDAY...
LONG HOLIDAY WEEKEND WILL BE RIDDLE WITH SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD AND THE ACTIVITY WILL CONTINUE INTO
EARLY NEXT WEEK.

DIGGING TROUGH OVER THE PLAINS ON FRIDAY WILL GRADUALLY MOVE EAST
WITH TIME. THE PROGRESSION OF THE TROUGH AND THE ASSOCIATED COLD
FRONT WILL BE SLOW AS THE TROUGH ENCOUNTERS THE H5 RIDGE CENTERED
OFF THE EAST COAST. BOUNDARY SLATED TO ENTER THE NORTHWEST ZONES ON
SATURDAY AND CONTINUE A SLOW TREK SOUTHWARD SUNDAY...BOUNDARY THEN
LIFTS BACK NORTH AS A WARM FRONT AS RIDGE EXPANDS SOUTHWEST. THEN
FRONT STARTS TO SAG SOUTH AGAIN MONDAY AND TUESDAY. BY WEDNESDAY
MOST OF THE ENERGY WILL BE EAST OF THE AREA...BUT MOISTURE WILL
STILL BE PLENTIFUL.

WILL KEEP A CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE
EXTENDED...EXPECT SLIGHT CHANCE THURSDAY NIGHT AND LATE WEDNESDAY.
AIRMASS NEVER REALLY DRIES OUT...AT TIMES PWATS ARE SLATED TO BE
OVER 2. AS PREVIOUSLY STATED HYDRO ISSUES MAY ARISE LATER.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 27, 10:30 AM EST, 4 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE ATMOSPHERE IS MOIST AND VERY UNSTABLE...WITH VERY STRONG WINDS
ALOFT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON...PRODUCING
STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Aug 27, 9:34 AM EST, 5 hours 41 minutes before
MDZ002-WVZ049-050-271530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT WED AUG 27 2003

AT 1030 AM EDT...DOPPLER RADAR IN STERLING INDICATED A LINE OF
STRONG THUNDERSTORMS MOVING THROUGH GARRETT COUNTY IN WESTERN
MARYLAND. THE LINE EXTENDED FROM MCHENRY TO GRANTSVILLE MARYLAND.
THIS LINE OF STORMS IS MOVING SOUTHEAST AT 45 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
FROSTBURG...LONACONING...WESTERNPORT...FORT ASHBY AND PIEDMONT AND
LOCATIONS IN WESTERN HAMPSHIRE COUNTY WILL BE AFFECTED BY THIS STORM
THROUGH 1130 AM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

SMZ
Local storm report, Aug 27, 10:44 AM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT WED AUG 27 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    LAVALE                    MD   WIND DAMAGE
08/27/03   ALLEGANY                       A FEW TREES DOWN.
Special weather statement, Aug 27, 1:45 PM EST, 1 hour 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT WED AUG 27 2003

...STATUS OF SEVERE THUNDERSTORM WATCH NUMBER 900...

LATEST INDICATIONS ARE THAT THE MUCH OF THE AIRMASS OVER THE
MID-ATLANTIC REGION...PARTICULARLY OVER NORTHERN VIRGINIA AND
CENTRAL AND EASTERN MARYLAND...HAS STABILIZED AND HENCE IS LESS
CONDUCIVE TO THUNDERSTORM DEVELOPMENT. HOWEVER...OVER PORTIONS OF
WEST CENTRAL AND CENTRAL VIRGINIA AS WELL AS LOWER SOUTHERN
MARYLAND...THE AIRMASS REMAINS UNSTABLE AND THUNDERSTORMS ARE A
POSSIBILITY THROUGHOUT THE AFTERNOON AND EVENING.

FURTHER WEST...THE AIRMASS IS UNSTABLE AND CONDUCIVE TO THUNDERSTORM
FORMATION OVER EASTERN OHIO AND NORTHERN WEST VIRGINIA. AT 2:45 PM A
COMPLEX OF SEVERE STORMS WAS LOCATED OVER SOUTHEAST OHIO AND IS
MOVING TO THE EAST AT 30 MPH. THIS COMPLEX...IF IT HOLDS
TOGETHER...COULD AFFECT AREAS OF WESTERN MARYLAND AND THE EASTERN
WEST VIRGINIA PANHANDLE AFTER 4:00 PM AND PERHAPS REACH THE DC METRO
AREA SOMETIME BETWEEN 5:00 AND 7:00 PM.

IT APPEARS THE AREAS WITH THE BEST POTENTIAL TO EXPERIENCE SEVERE
WEATHER THIS AFTERNOON ARE AREAS TO THE SOUTH OF WINCHESTER...
MANASSAS AND ANNAPOLIS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

LR/SMZ

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
August 27, 3:15 PM EST
Where
Allegany County, Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.650, -78.767

A large tree was downed onto a road.

Lightning, Frederick

When
August 27, 5:15 PM EST
Where
Frederick County, Middletown
Injuries
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A golfer was injured when a nearby lightning strike caused him to fall and hit his head.

Lightning, Baltimore

When
August 27, 5:20 PM EST
Where
Baltimore County, Baldwin
Reported by
NEWSPAPER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

A lightning strike damaged electrical systems at Carroll Manor Elementary School.

Thunderstorm Wind, Howard

When
August 27, 5:55 PM EST
Where
Howard County, Ellicott City
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NEWSPAPER
Coordinates
39.267, -76.800

A tree was downed onto Ellicott Mills Drive.

Thunderstorm Wind, Montgomery

When
August 27, 6:00 PM EST to 6:30 PM EST
Where
Montgomery County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.133, -77.200

Trees were downed in Rockville, Kensington, and Bethesda.

Hail, Montgomery

When
August 27, 6:04 PM EST
Where
Montgomery County, 2 mi NW of Glenmont
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -77.100

Penny sized hail fell in Aspen Hill.

Thunderstorm Wind, Prince George'S

When
August 27, 6:20 PM EST
Where
Prince George'S County, Beltsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.033, -76.900

Trees were downed.

Thunderstorm Wind, St. Mary'S

When
August 27, 6:45 PM EST to 8:00 PM EST
Where
St. Mary'S County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.333, -76.617

Several trees were downed.

Lightning, Baltimore

When
August 27, 6:50 PM EST
Where
Baltimore County, Towson
Reported by
NEWSPAPER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Lightning started a 4-alarm fire at a hospital. Over 60 people had to be evacuated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336205, 5336206, 5336297, 5336298, 5336299, 5336300, 5336301, 5336302, 5336303.